EMT Chapter 17

EMT Chapter 17

Diabetes is MOST accurately defined as a(n):
disorder of carbohydrate metabolism.
Which of the following statements regarding glucose is correct?
The brain requires glucose as much as it requires oxygen.
A 37-year-old female with a history of diabetes presents with excessive urination and weakness of 2 days’ duration. You apply 100% oxygen and assess her blood glucose level, which reads 320 mg/dL. If this patient’s condition is not promptly treated, she will MOST likely develop:
acidosis and dehydration.
A 28-year-old female patient is found to be responsive to verbal stimuli only. Her roommate states that she was recently diagnosed with type 1 diabetes and has had difficulty controlling her blood sugar level. She further tells you that the patient has been urinating excessively and has progressively worsened over the last 24 to 36 hours. On the basis of this patient’s clinical presentation, you should suspect that she:
is significantly hyperglycemic.
Insulin shock will MOST likely develop if a patient:
takes too much of his or her prescribed insulin.
A 75-year-old male with type 1 diabetes presents with chest pain and a general feeling of weakness. He tells you that he took his insulin today and ate a regular meal approximately 2 hours ago. You should treat this patient as though he is experiencing:
a heart attack.
A 29-year-old female presents with confusion and disorientation. Her respirations are rapid and shallow and her pulse is 120 beats/min and thready. She is markedly diaphoretic and has an oxygen saturation of 89%. You should:
provide ventilatory support.
You respond to a movie theater for a 70-year-old male who is confused. His wife tells you he has type 2 diabetes but refuses to take his pills. Your assessment reveals that the patient is diaphoretic, tachycardic, and tachypneic. Initial management for this patient should include:q
applying a nonrebreathing mask at 15 L/min.
When assessing an unconscious diabetic patient, the primary visible difference between hyperglycemia and hypoglycemia is the:
rate and depth of breathing.
A 19-year-old male complains of “not feeling right.” His insulin and a syringe are on a nearby table. The patient says he thinks he took his insulin and cannot remember whether he ate. He is also unable to tell you the time or what day it is. The glucometer reads “error” after several attempts to assess his blood glucose level. In addition to administering oxygen, you should:
contact medical control and administer oral glucose.